When people start experiencing side effects like low libido or yeast infections, it can come as a total surprise. These are the side effects that not many people really talk about. Your doctor most likely gave you an encyclopedia-sized book of information about possible side effects, but because you may not have heard about them beforehand or known someone who experienced them, it's easy to overlook the possibility that you may experience these side effects.
Common Unexpected Chemotherapy Side Effects
1. Low LibidoTo the dismay of many, low libido, or the loss of sexual desire, can be a common chemotherapy side effect. Not all chemotherapy drugs cause a decrease in libido, however, and other types of cancer treatment and related side effects are also a culprit.
A change in libido can also be a psychological side effect of treatment -- hair loss, weight loss or gain, and general lack of self-esteem can cause people to lose their sex drive during treatment.
2. Chronic Vaginal Yeast InfectionsWhile vaginal yeast infections do not pose a health risk for women, they can be irritating. Chemotherapy drugs, along with steroids or antibiotics that may be prescribed during treatment, can cause women to develop vaginal yeast infections. Under normal circumstances, yeast infections are easy to treat, but the effects of chemotherapy make it difficult for the body to fight off infections.
During treatment, it is important for women to take steps to prevent yeast infections and treat them properly. Most women find relief with over-the-counter medication, but some women may require prescription medication. Learn more about yeast infections during chemotherapy.
3. Chemo BrainCognitive deficit, referred to as "chemo brain" among patients and survivors, is a side effect of treatment that affects cognitive functioning, such as memory and concentration. Affected patients and cancer survivors have reported difficulty concentrating, shortened attention spans, and changes in memory. Research concerning cognitive decline related to chemotherapy is ongoing, but we know little about why it may occur and who is most at risk.
4. Nail DamageFingernails and toenails can also be affected by chemotherapy. Nails may become dry, brittle, discolored, or develop lines or ridges. In more severe cases, the nails may even fall off. Not all chemotherapy drugs cause nail damage, but those belonging to the taxane group are most affected by it.
A 2005 study in France found that those who wore special frozen gloves during chemotherapy sessions were less likely to suffer from nail damage than those who did not. Some patients place frozen vegetables or ice packs over their hands and feet to prevent nail damage and also reduce the severity of hand-foot syndrome, another side effect of chemotherapy. Read more about nail damage during chemotherapy.
5. Taste ChangesTaste changes are generally not a common side effect of chemotherapy, but can be with certain chemotherapy drugs. Carboplatin, cisplatin, doxorubisin, gemcitabine, and paclitaxel are known to cause taste changes. These changes can be a loss of taste or experiencing metallic, bitter, or sweet taste sensations. This side effect can make eating and drinking difficult, leading to the development of food aversions, which can cause weight loss. There are no medications to prevent or treat taste changes, but there are things you can do to help food and drinks taste better.
6. Acid RefluxAcid reflux is a common condition, even in people who don't have cancer. It can be a common side effect of chemotherapy and a major source of discomfort. For most people, OTC medications alleviate the problem, but for those who suffer from moderate to severe acid reflux, prescription medication may be needed. Acid reflux usually starts within a few days of beginning treatment and can continue after treatment ends. Read more about acid reflux during chemotherapy.
Florian, Scotté, Jean-Marc Tourani, Eugeniu Banu, Michel Peyromaure, Eric Levy, Sandrine Marsan, Emmanuelle Magherini, Elisabeth Fabre-Guillevin, Jean-Marie Andrieu, Stéphane Oudard. "Multicenter Study of a Frozen Glove to Prevent Docetaxel-Induced Onycholysis and Cutaneous Toxicity of the Hand." Journal of Clinical Oncology 2301 July 2005 4424-9.
Gressett et al. Management of hand-foot syndrome induced by capecitabine. J Oncol Pharm Pract.2006; 12: 131-141
Minisini, A. M. , A. Tosti, A. F. Sobrero, M. Mansutti, B. M. Piraccini, C. Sacco and F. Puglisi. "Taxane-induced nail changes: incidence, clinical presentation and outcome." Annals of Oncology Vol 14, No 23 July 2003 3333-337.